Blood thinner - Anita5858: The past 2 weeks... - AF Association

AF Association

21,638 members26,332 posts

Blood thinner - Anita5858

Anita5858
Anita5858

The past 2 weeks my whole life has changed. After a heart monitor for 48 hours the sister of the cardiologist came back with the prescription from the him. I have AF and he said I must take Sotahexal 60mg 2x a day. I had a normal blood pressure but suddenly it went up o 185/95 after taking the tablet. So I am on Zetamax 10 mg 2x p day. Now blood pressure is normal. BUT my big worry is the blood thinner (Warfarin) with all the side effects. So I have decide to rather go on Xarelto 20mg. BUT this tablet has no antidote. Reading all the side effects like stomach ulcers perforated and bleeding intestines (I have a very sensitive digestive system) , bleeding of gums and nose and many many more, I am very very worried.

Does anybody know if there is natural products that work.

BY THE WAY until today I haven't seen the cardiologist. He knows nothing of my health condition. I read in the pamphlet if you have kidney problems the doctor must know. He not even know what other tablets I take. If I have a question I must write an email to the sister. So I wrote on Monday and by Thursday I had to phone because they haven't come back to me yet. AND he is THE well known electro cardiologist. What must I do now.

15 Replies
BobD
BobDVolunteer

The antidote question is really a red herring and please don't call anticoagulants blood thinners as they are not. They don't thin blood in the conventional way they merely make it take longer to clot hence reducing the risk of strokes. I know that a lot of people use this misnomer but it really causes people like you to worry about bleeds unnecessarily. You need an injury to cause a bleed which may then take a little longer to stop and whilst there are a few people who may suffer internal (gastro intestinal ) bleeding due to pre existing conditions these are rare and you doctor should have considered this before prescribing the anticoagulant.

THERE IS NO RELIABLE NATURAL ANTICOAGULANT so please do see your doctor and discuss your worries as stroke from AF is not to be advised and you do need some cover. Aspirin actually has no place here either as it is known to cause internal bleeding whilst having little affect on stroke prevention.

I used to be on Rivaroxaban but because it has to be taken with food and I also have a delicate digestive system I changed to Apixaban which is taken twice a day and can be taken on an empty stomach, my feeling is that spreading the anticoagulation more evenly over the day is safer.

Hello Anita :-) it is scary when you are first told your heart, the engine which drives your body is not working properly. It is normal to feel anxious , most of us have been in the same situation. It is also scary to be given powerful medication and told we may need to take it for the rest of our lives and it takes time to accept and come to terms with our new situation.

If everyone took note all the side effects of medication we would never take anything and some of us would probably be dead.

The drug companies have to mention all the side effects in case one of a rare minority of people develops any of them .

I have been on Apixaban for 18 months without any problems other than a headache when I started taking them and a blood shot eye. During that time I have had quite a few cuts which didn't present any problems, I just treated them as I have always done by applying pressure and sticking a plaster on.

I am just grateful my AF has been diagnosed after many years and I now have a degree of protection with the anticoagulant Apixaban. I certainly wouldn't want to trust any 'natural product' when the outcome could be a stroke.

Read all you can so you 'know your enemy' there is lots of information here.....

heartrhythmalliance.org/afa...

and remember you are certainly not alone :-)

Please dont worry, I know at first it is a worry but you will

soon get used to your medication and what does and does not suit you.

Ive been taking Rivaroxaban for about 7 years. Ive had no side effects

whatsoever and I have IBS. See how you go and dont worry.

doodle68
doodle68 in reply to shirlygirly

... Shirly I have IBS too :-) strangely it has been much better since I was diagnosed with P-AF . I am attributing the improvement to a change in diet and healthy eating.

Sotahexal (sotatol) is to prevent more episodes of AF.

Warfarin and xarelto (rivaroxaban) are anticoagulants. Your GP can discuss which sort of anticoagulant will suit you best.

The electrophysiologist (EP) will follow you up to see how you have responded to the sotalol. His Sister (arrhythmia nurse) will answer your questions, sometimes after talking to the EP.

Your AF care will be shared between your GP, the EP and the arrhythmia nurse.

Hi. What side effects did you have with Warfarin. ?

Pip

Anita5858
Anita5858 in reply to pip_pip

I didn't take Warfarin at all.

I'm on Apixaban, under strange circumstances last year, I had a punctured intercostal artery that caused a haemothorax. This is pretty serious stuff but the local hospital was able to stabilise it. I'm not quite sure what they did (I wasn't conscious at the time) but, afterwards, they said they are so used to dealing with the newer anticoagulants that it is routine for them now.

Please don't worry about the lack of an antidote. As BobD says, it is a red herring.

Thanks Chris. It is just a miracle that you survived . I am so glad for your sake. What is a Coaguchek for and where can I buy it.

I understand Coaguchek is a machine for testing your INR if you are on Warfarin. It is not relevant if you are on one of the newer anti-coagulants. I'm afraid I have no idea where you'd get it from - but Google it! :)

Warfarin is a natural substance, it is produced from mouldy clover. Warfarin is a very good anticoagulant but it does need monitoring. This can be done yourself using a Coaguchek (highly recommended). There tend to be less side-effect with warfarin, and there is a reversal agent which works in about 10 mins.

I certainly would not recommend any other "natural" anticoagulant.

Anita5858
Anita5858 in reply to MarkS

Thanks Mark, how do I use a Coaguchek and where can I buy it.

MarkS
MarkS in reply to Anita5858

Hi Anita,

It measures your INR so you can make sure you're in range if you're on warfarin (e.g. range 2-3). It doesn't work for the NOACs. You can get one from Roche. If you Google Roche and Coaguchek you will find out more info. I'm in the UK so I get the UK site. The cost is £299 in the UK. You also need test strips which cost about £3 each, but the cost p.a. is a lot less than the NOACs.

Pradaxa (Dabigatran) has an antidote. I used this drug for 4.5 months. I never needed the antidote as I never had any major trauma. the cuts I had did not bleed and one quite large bang I had when I walked into an open drawer with my thigh fit not produce any significant bruising. There is also nother Noac which has an antidote but I cannot remember which, you need to search the web to find it. If you worry that you think you may need an antidote you could try one of these.

You may also like...